Abilify Withdrawal Side Effects - CHADD's ADHD Pare...

CHADD's ADHD Parents Together

18,502 members5,333 posts

Abilify Withdrawal Side Effects

rchicago profile image
7 Replies

We have been slowly weening my son from abilify after seeing some worrisome side effects after 2+ months at 5 mg. He had been on it for just over a year. We finally reduced it to 0 on Friday. Since we dropped from 5 we have been seen much more aggression, super low frustration tolerance, self harm in the form of biting and severe irritability. We’re trying to determine what is his baseline to have a psychiatrist do another recommendation. He’s also on adderall which we know contributed to the volatility in the afternoon /evening. Curious what other side effects people may have seen reducing ability?

7 Replies
julieboolie profile image
julieboolie

I'm following along. Our 6yo son in on generic Abilify currently (week 6 a 2mg) and takes it once a day at bedtime. We feel like it is actually helping some and are considering increasing it at his next med check. Was your son on a lower dose for a year and the side effects worsened when you increased it? I haven't found too many others on this medication, most likely because of the side effects, so I apologize for hijacking your post a bit with my questions. So far we haven't had a lot of side effects to deal with. Would you mind sharing a bit more about your Child's course of dosing?

I also hope the baseline without the Abilify is clear for your Dr. Before the Abilify my son was agitated and aggressive and much more easily angered. We couldn't do any stimulants at all (tried 4-5 different ones) as they added to his anger and aggression. We've talked about adding stimulants in again for attention once his anxiety and moodiness is better controlled. but I wonder if we'll ever be in a place where I feel like it's controlled enough?

rchicago profile image
rchicago in reply to julieboolie

Hi! So we started at 2 mg and progressed to 4, then 5 over a period of 9 months. We didn't see any improvement going to 5, in fact, it started to not work as well. We also saw some signs of tardive dyskinesia, which prompted our Dr. to recommend dropping the dose and weening off. We did a slow taper over almost 3 weeks from 5 to 2 and then 1 and then 0, but the aggression and frustration tolerance is borderline unbearable. We're trying to ride this out till we can get an effective baseline and get a new course of action. I know the Adderall crash in the afternoon/evening is not helping. But things are actually worse than before. Good luck to you in this journey.

julieboolie profile image
julieboolie in reply to rchicago

Thank you for the reply. I really appreciate it!! I'm so sorry! That sounds a lot like how our son was on the stimulants alone. It was a constant battle and walking on egg shells trying to not upset him. Definitely not a sustainable life. He can't only do what he wants when he wants to. We have him on clonidine as well as the aripriprazole so maybe that combination helps. I'm leery of raising the dosage after hearing from a few parents that things didn't go well. I might just keep him at 2mg and see if a stimulant can be tolerated too? The afternoon crash was the worst we've been through. Absolutely out of his mind meltdowns, 2 hours of screaming and crying. It was heart breaking which is why we stopped them. He is struggling at school academically, but hopefully he can start actually liking school and cooperating with his teacher and catch up. His anxiety has been terrible and he's defiant and disruptive in school. At home he's been much more manageable on this dose .

Have you tried guanfacine, clonidine or riperadol? I think they are also helpful with aggressive moody behaviors. Just curious what other meds he's tried. From what I understand Abilify is definitely not a typical prescription. Just curious. I know that every kids is different and their bodies process different ways.

I hope things settle down and you're able to find some answers and a way to help your son. The "holy grail" idea of a medication combination that works for 60% of our kids symptoms drives me to keep trying as well.

Bingo3000 profile image
Bingo3000

My son (9 ) is on Aripriprazole (not amblify, but same) as well as Concerta. He has been on the Aripriprazole for about a year and a half now. He started at 2.5 mg, and the only side effect we noted was weight gain— not unexplained—it made him eat so much more! This was not unwelcome as he was fairly thin from the Concerta, but now he’s a bit overweight. About 6 months ago we decided to try to ween him off. We did so and we saw the same things as you: very agressive behavior, rage outburst. We soon relented and put him back on, and he is now at 5 mg. Moving to 5mg has better effects and we have noticed no additional side effects.

rchicago profile image
rchicago in reply to Bingo3000

Hi! Thanks for the comment. If it wasn't for the side effects we would probably try it longer, but some signs of tardive dyskinesia freaked us out and our Dr. wanted to ween him off. What we hope are withdrawal symptoms and not baseline have been terrible. Like way worse than before we even started Abilify. It's literally unsustainable. We are constantly on edge around him and anything that is a remotely unpreferred activity or transition can lead to outbursts, property damage and self harm. We're going to start a PHP next week because we can't even do a full day of school. Half day seems ok for some reason (likely the Adderall), but we need some more clinical eyes on him to see what to do here. Glad to hear the 5 mg is working well for you. Hang in there!

Bluestingray profile image
Bluestingray

We don’t have experience reducing abilify but our son is on aripriprizole (abilify) as well. We also tried several stimulants. Adderal was our first trial and was by far the worst for side effects of frustration tolerance etc. we had similar experiences with most stimulants and long acting either had strange side effects or wore off after 3 hours. This all took about 3 years of trial and error to get to a good place. We finally tried short acting Ritalin (methylphenidate) with the help of a really knowledgeable program and doctor and he is on 10mg x 4 times a day as well as 5mg of aripriprizole. He gained weight with it in the first few months but it is no longer a side effect or concern. (Maybe the Ritalin balancing it out?) we still see pretty intense emotions, often around the time when the Ritalin might be wearing off, sometimes random so we won’t be taking him off the abilify while he is somewhat stable for now.

Pattimum profile image
Pattimum

Does it mean that before Abilify when your son was only on Adderall it was all great for him? Then why did the doctor add Abilify?

I’d say look at the side effects list for Adderall (including the ‘rare’) because it well may be that Adderall is causing this aggression and all. It’s a stimulant and the stimulants often exacerbate anxiety, may cause change of personality, self harm, irritability and all sort of neurological side effect.

I would ask the doctor to try your son on non stimulants but without adding anything else at first. Just trying one medication at a time so you can clearly monitor side effects and your child’s behaviour and all.

You may also like...